Existence of equilibrium in single and double private value auctions

Matthew O. Jackson*, Jeroen M. Swinkels

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

67 Scopus citations


We show existence of equilibria in distributional strategies for a wide class of private value auctions, including the first general existence result for double auctions. The set of equilibria is invariant to the tie-breaking rule. The model incorporates multiple unit demands, all standard pricing rules, reserve prices, entry costs, and stochastic demand and supply. Valuations can be correlated and asymmetrically distributed. For double auctions, we show further that at least one equilibrium involves a positive volume of trade. The existence proof establishes new connections among existence techniques for discontinuous Bayesian games.

Original languageEnglish (US)
Pages (from-to)93-139
Number of pages47
Issue number1
StatePublished - Jan 2005


  • Auctions
  • Double auctions
  • Equilibrium
  • Existence
  • Invariance
  • Private values

ASJC Scopus subject areas

  • Economics and Econometrics


Dive into the research topics of 'Existence of equilibrium in single and double private value auctions'. Together they form a unique fingerprint.

Cite this